Neurological pain

Hi everyone. I haven't been on lately and read all the posts but will get around to it. I've been having an awful time lately with nerve pain thing is I can't stand it. Its the worst feeling ever and extremely painful. Today was the worst so far even in my feet and hands and just about everywhere. I was started on amitriptyline a couple of weeks ago thing is I'm not too good with these tablets so I started off on 5mg every evening but does anyone have any tips is there anything else I could do or take for this. I really cant stand it. It gives me goosebumps all over. Does anyone take amitriptyline during the day or is it only for taking at bedtime? I was taking tramadol and diazepam a bit more than I normally would today but didn't seem to help. Any advice will be greatly appreciated.

Hugs to all


Last edited by

12 Replies

  • Hi kittyfisher

    I have read your post with a very heavy heart as you are clearly suffering and struggling at this time.

    I was wondering exactly what it is about Amytryptaline that doesn't agree with you? If it is the sedative, there is a derivative called Nortryptaline that has no sedative included and less lactose so its better for your stomach. So you could possibly talk to your GP about this drug? And just like Amytryptaline it is a medication that you take at night.

    There is another avenue that you could talk to your GP about and this is drugs that would help inhibit neurological pain such as Pregabalin and Gabapentin. I have read posts from many people on the site who use these drugs. So maybe some of them can tell you how they get on with them if you wanted to ask your GP about them.

    I was also wondering if you have talked to your GP about how you are feeling with your pain especially since you intimate that it is getting worse? If you are under a pain clinic etc you could also ring them and explain to them what is happening to you at the moment?

    Whatever you decide to do, I sincerely hope that you can find some resolution to your issues and alleviate the pain that you are suffering at the present time.

    All my hopes and dreams for you

    Ken x

  • Hi there im only on 40mg a day at the moment but I take them at night. But it should say on your prescription box when to take them if it doesn't id recommend 1/2 hour before going to bed. Also look up on net or leaflet for symptoms of side affects that can help to remember not everyone is the same and they mat not suit you but unless you give them a go you'll never find out if worse for worse then back to your doctor hope you find the solution soon lots of gentle hugs xx

  • Hi Kitty, I also take Amytriptaline, 100mg at night, however, in order for mine to be effective I take them at approx 7.30pm along with my Diazepam and Tramadol. Taking them at this time means that by the time I head for bed 10.30 - 11.00pm, I am usually able to drop off. However, I do still have nights, where despite taking all of these meds I sit up all night watching TV, unable to sleep. I would just say that pins & needles is actually one of the side effects of Amytriptaline. I have pins & needles 24/7 in my hands & feet, but as I had this before taking the medication I'm not certain if it's just my body or a side effect of meds. Do speak to your GP though, as others have said, there are alternatives to Ammies that might better suit you. I hope you find something to ease the discomfort you are experiencing. One thing I would like to say is that for anyone who has restless legs syndrome - Ylang ylang is a great way of easing it. I use it as I seem to have restless leg syndrome in my arms , legs and upper body!! Good luck Kitty - gentle hugs x

  • Hi,

    I found the amitriptyline took nearly a month before I got any improvement. I must confess I use my TENS machine on my feet for a bit of relief and that helps. I have noticed since I have been taking Ropinerole for RLS, my nerve pain seems reduced though that may just be coincidence.



  • Nothing useful to add to those except my experience. 40mg at 7 ish. The timing is at the suggestion of occupational health. It's a fairly low dose compararively, but I still get the Ami hangover and am not much use in the morning. It's allowed me to drop paracetamol and codeine for a bit but there's a raft of pain and more importantly range of movement that won't go away. I'm afraid the only thing is keep reporting it to doctor and experimenting with doses and mixtures. I'm afraid to say a couple of weeks on Ami is only early days.

    Is that business with your partner's friend preying on your mind? Stress won't help any of this :(

  • I've been taking amitriptyline since 2002. Initially the side effects werent pleasant but i was told that i would get used to them in time, and it does take time.

    When they were used as an antidepressant they were taken in much higher doses than is needed for neuropathic pain.

    I take 40mg in the evening, not at night!

    Through reading several Fibromyalgia sites and with trial and error to find the right hour to take them, it was suggested that you take them 12 hours before you want to wake up.

    It doesnt work that way for everyone, but it does for many.

    It was initially the Pain Clinic that prescribed them and i mentioned the times i was taking them to the rhuemtologist when I saw him and he didn't seem to think it was a bad thing.

    Two of the worst side effects of amitriptyline for me was waking up with the feeling of having a hangover and having a dry mouth. The Hangover effect went many years ago unless I take them late, but the dry mouth I still get because so many of the other meds I take have the same effect.

    If you have only just started taking them, unless you are getting any allergic reactions or serious side effects, is to continue as you can get used to them. 10mg is fairly low and a good dose to start with. Its then normal to increase them gradually to an amount that your doctor has recommended.

    I wish you luck. They are a good medication that can be readily tollerated by the body, but it often doesn't feel that way initially, but you shouldn't just stop taking them without speaking with your doctor as the side effects in some people, can often be worse than the pain in the first place.

  • Hello I saw your post and I also have nerve pain from fibro. and I take amitryptiline at nigh. However it hasn't helped me at all Im going to see another pain specialist soon but I take cymbalta and neurontin also I still get flares on these meds. if u have any questions feel free to ask I

  • Hi I take nortryptaline 50mg at night, I have taken them for years and have no hangover affect with them. I know they are the same 'family' as amitryptaline but side affects seem much less. X

  • Hi Kittyfisher, sorry you'r struggling at the moment, just wanted to let you know iI was given gabapentin for extreme migraines(which it has not helped) but it really helps with the fibro pain, it made me very sleepy at first but sorted itself out after a couple of weeks.Hope this is of some help.

  • I have had the very same thing. I went on Pregabailin which helped the pain a great deal but has a lot of quirky side effects.

  • Hi am on amitriptyline but I take 50mg at nite r u on any codine based pills my cocodamol 30/500mg get me through they day am not pain free but they take the edge off the pain witch I get everywer also really is a nitmer try talking to or doc to c if thers enyfin they can change or miby up ur amitriptyline am also on naproxen if it kps up ad get a appointment to c or GP as soon as x

  • Hi , I am taking pregabalin which works very well to control the pain. It has some side effects though. I have some tremors and have a bit of trouble walking. I am not sure how much is side effect and how much is fibro. Take care.

You may also like...